blood pressure monitor

Q. About 15 years ago I was diagnosed with osteoarthritis in both knees. I started taking ibuprofen for the pain. A few years later I was at work when my heart suddenly started pounding.

I went to see my primary care provider, who found that my blood pressure was extremely high. I’d never had an elevated reading before. He said he’d read a study showing ibuprofen linked to high blood pressure and told me to stop taking the drug. When I did, my blood pressure dropped to normal almost immediately. I haven’t had high blood pressure since.

A. Anti-inflammatory drugs such as Celebrex, diclofenac (Cataflam, Voltaren), ibuprofen (Advil, Motrin IB, etc), meloxicam (Mobic) or naproxen (Aleve) are often used to alleviate pain and inflammation. There is growing recognition that such drugs can raise blood pressure. New research suggests that they may also cause irregular heart rhythms such as atrial fibrillation (BMJ, online, July 4, 2011). Your pounding heart may have been an arrhythmia.
We are sending you our Guide to Alternatives for Arthritis with information on the pros and cons of common medications and many non-drug approaches to easing the pain.
Medications such as ibuprofen and naproxen may also trigger dangerous bleeding. They are not appropriate for people with kidney disease. That may explain why so many people are interested in alleviating pain and inflammation without using such medications. There are many options discussed in our book, Quick & Handy Home Remedies.

Join Over 80,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Cassie

    I have had two primary doctors and both approved my taking Losartan, Ibuprofen, and Tramadol for my osteoarthritis and high blood pressure. Even the pharmacist approved all three and just suggested taking them several hours apart. I can get my BP down to the 130’s over 80 in the A.M. but some anxiety and stress can send the BP into the upper 190’s. My D.O. wants to consider putting me on a Beta Blocker because of it but I don’t like the idea. I have also noticed more of an inability to readily urinate.

    Any suggestions? I think all of the meds work on their own but obviously something is interacting even though taking them anywhere from one hour to 3 hours apart.

  2. ann

    thank you very much for this article, its life saving, actually

  3. fbl

    The best thing I have found for pain is a curcurmin remedy. It works for me when the heavy duty stuff does nothing. No, it doesn’t take my pain away, nothing does, but it lowers it enough to make it livable. Not even morphine or Oxycodone work on me-this stuff does!

  4. Anne

    I never had a blood pressure problem or any issue taking ibuprofen until last month. My pressure climbed to 220/110 with headache/dizziness during the night,had to seek emergency care for medication. BP improved and I could stop taking BP meds until last night when I again took Ibuprofen for back discomfort during the night.
    When I woke this morning my BP had climbed to 135/97 with headache/dizziness and has stayed somewhat elevated even with taking the Norvasc. It seems clear that I have developed a reaction to Ibuprofen as I had not taken any since the first incident until last night. I have taken IB for the past year intermittently with no problems but will no longer use it. Thanks for your comments on the research study, it confirms my experience.

  5. Steve in Alabama

    Hey, I just wanted to say thank you for the post. I recently spent some time researching various treatments for osteoarthritis, and I came across viscosupplementation. I had never heard of this type of treatment before, but it seemed pretty interesting. Have you heard of this form of osteoarthritis treatment? What do you think about viscosupplementation?
    PEOPLE’S PHARMACY RESPONSE: We weren’t familiar with it, but found this description on the site for the American Association of Orthopedic Surgeons:
    A meta-analysis published in the Annals of Internal Medicine concluded that this approach is not yet ready for prime time:

  6. betty

    Oh oh!

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.